Mississippi, 2006

Damaging Wind in Mississippi, July 28, 2006

July 28, 2006 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 28, 1:40 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 28, 1:40 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT FRI JUL 28 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
LATEST SATELLITE IMAGERY SHOWED UPPER SHORT WAVE MOVING EAST NORTHEAST
THROUGH THE MID SOUTH AWAY FROM THE REGION. A MOIST AND UNSTABLE AIRMASS
WAS IN PLACE WITH AREA RADARS PICKING UP SCATTERED CONVECTION MOVING NORTHEAST
ACROSS THE REGION.

OUR MOIST AIRMASS REGIME WILL CONTINUE AS LOW LEVEL WINDS CONTINUE
TO BRING IN TROPICAL MOISTURE ACROSS THE REGION FOR THE PERIOD. PRECIP
WATER WILL STAY AT 1.9 TO 2.4 INCHES. EXPECT MOST OF THE CONVECTION
TO END DURING THE EVENING HOURS WITH ISOLATED CONVECTION POSSIBLE
OVERNIGHT. FOR SATURDAY WE MAY GET SOME ISOLATED STORMS JUST BEFORE
EARLY AFTERNOON. DO NOT EXPECT AS MUCH COVERAGE SO STAYED WITH
SCATTERED POPS. THERE WILL BE ENOUGH INSTABILITY(LIFTED INDEX...-4
TO -8.) FOR SOME GUSTY WINDS...FREQUENT LIGHTNING AND SOME LOCAL
DOWNPOURS. THIS SHOULD CONTINUE INTO THE EVENING HOURS FOR SATURDAY.
WILL KEEP ISOLATED POPS FOR THE OVERNIGHT HOURS.

EXPECT DECENT CLOUD COVERAGE FOR THE NEXT FEW DAYS...PERHAPS A LITTLE
MORE SUNSHINE FOR SATURDAY THAN TODAY. SO GUIDANCE WENT A FEW
DEGREES HIGHER...WHICH SEEMS REASONABLE. ON OVERNIGHT LOWS STUCK CLOSE
TO GUIDANCE. /17/

LONG TERM...SUNDAY THROUGH FRIDAY. WITH THE EXCEPTION OF LOWERING
POPS ON MONDAY STAYED FAIRLY CLOSE TO GUIDANCE. USED THE ENSEMBLE
VALUES FOR TEMPS BEYOND DAY 3. THE MODEL HAVE NOT CHANGED MUCH OVER
THE PAST FEW DAYS. STILL LOOKS LIKE A WEAK DISTURBANCE WILL DROP
INTO THE SOUTHEAST. THE TROUGH AXIS APPEARS TO EXTEND INTO THE
EASTERN ZONES. THE MODELS ARE ALSO HINTING AT SOME TYPE OF BOUNDARY
MOVING THROUGH THE REGION...HOWEVER WINDS DO NOT SHOW ANYTHING.
ANYWAY...LOOKING FOR MUCH OF THE ACTIVITY TO BE OVER THE EASTERN
ZONES...SO WILL KEEP THE HIGHEST POPS EAST. BY MONDAY...THE GFS
GUIDANCE JUMPS TO CATEGORICAL WHILE THE OTHERS MAINTAIN CHANCE POPS.
TRIED TO USE A BLEND...NOT CONFIDENT THAT WIDESPREAD RAINFALL WILL
OCCUR ON MONDAY. THE GFS CONTINUES TO STRADDLE THE FENCE ON WHETHER
A STRONG UPPER RIDGE WILL SETTLE OVER THE MIDWEST...LEADING TO
SUBSIDENCE OVER THE CWA. THE GFS CONTINUES TO GENERATE PLENTY OF
CONVECTIVE FEEDBACK...WHILE THE EUROPEAN KEEPS THE AREA FAIRLY DRY.
LIKE THE DRIER SOLUTION FOR TEMPS...SO WENT WITH THE ENSEMBLE VALUES
WHICH KEEP TEMPS IN THE MID 90S FROM AT LEAST TUESDAY-FRIDAY. THE
AREA SEEMS TO KEEP A SHORT BREAK IN THE AFTERNOON CONVECTION ON
THURSDAY...WITH SOME DRY AIR FLOWING IN. HOWEVER IT IS SHORT-LIVED
WITH A COLD FRONT MOVING INTO THE AREA ON FRIDAY. WILL LEAVE THE HWO
CLEAR...DID NOT SEE ANY REAL FEATURES. EXPECTING DIURNAL ACTIVITY TO
CONTINUE. OVERALL NO REAL CHANGES TO THE FORECAST./7/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  93  73  92 /  30  44  30  45
MERIDIAN      71  92  71  91 /  30  44  42  58
VICKSBURG     73  94  73  94 /  27  44  22  29
HATTIESBURG   73  94  73  90 /  29  50  34  43
NATCHEZ       73  92  74  91 /  27  52  23  28
GREENVILLE    74  94  73  94 /  31  43  24  29
GREENWOOD     74  91  73  91 /  33  45  41  45

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM...17
LONG TERM....7
Hazardous weather outlook, Jul 28, 1:09 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT FRI JUL 28 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291909-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
209 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION...WHICH WILL
LINGER INTO EARLY THIS EVENING. SOME OF THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE GUSTY SURFACE WINDS OF 40 TO 50
MILES AN HOUR AND MAYBE EVEN SOME SMALL HAIL. FREQUENT LIGHTNING
WILL ALSO ACCOMPANY THESE THUNDERSTORMS.

MORE SCATTERED STRONG THUNDERSTORMS IS EXPECTED TO DEVELOP AGAIN
ON SATURDAY AFTERNOON WITH THE SAME POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 28, 3:30 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CDT FRI JUL 28 2006

MSZ043-047>049-053-054-282230-
CLAIBORNE-COPIAH-HINDS-MADISON MS-RANKIN-WARREN-
430 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORMS MOVING NORTHEAST IN CENTRAL MISSISSIPPI...

AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG ELECTRICAL THUNDERSTORMS MOVING NORTHEAST AT 15
MPH LOCATED OVER SOUTHWEST HINDS COUNTY NEAR UTICA.  THESE STORMS ARE
CAPABLE OF GENERATING 40 TO 50 MPH WIND GUSTS...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND TORRENTIAL RAINS OF 1 TO 2 INCHES IN
LESS THAN 1 HOUR ACROSS MAINLY SOUTHERN HINDS COUNTY THROUGH 6 PM.

PERSONS OUTDOORS SHOULD TAKE COVER IF THREATENED BY THESE STORMS.
WINDS WILL HAVE THE POTENTIAL TO DOWN WEAKLY ROOTED OR DECAYING
TREES AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE.

STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER
UPDATES.

40
Special weather statement, Jul 28, 4:45 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT FRI JUL 28 2006

MSZ049-282345-
RANKIN-
545 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORM PUSHING NORTHEAST INTO SOUTHERN RANKIN
COUNTY...

AT 540 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF THUNDERSTORMS MOVING QUICKLY NORTHEAST INTO SOUTHERN
PORTIONS OF RANKIN COUNTY AT 25 TO 35 MPH.  THROUGH 645
PM...EXPECT THESE STORMS TO BRING GUSTY WINDS UP TO 45 MPH
TO LOCATIONS WITHIN THE COUNTY SOUTH OF INTERSTATE TWENTY.
THE MOST IMPACTED SPOTS WILL BE IN THE SOUTHEAST PORTION OF THE
COUNTY...SUCH AS PUCKETT...WHERE WINDS COULD BRIEFLY GUST UP
TO 50 MPH AND FREQUENT LIGHTNING AND SMALL HAIL WILL ALSO BE
POSSIBLE.

PERSONS OUTDOORS SHOULD TAKE COVER IF THREATENED BY THESE STORMS.
WINDS WILL HAVE THE POTENTIAL TO DOWN WEAKLY ROOTED OR DECAYING
TREES AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE.

STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER
UPDATES.

50

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 28, 5:14 PM CST
Where
Jones County, Sandersville
Measured
65 kt (75 mph) estimated gust
Property damage
$70,000
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -89.033

An intense microburst occurred in Sandersville and downed numerous trees across the area. Several trees blocked roads and the railroad track. One tree was also down on a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519519.